Economics at your fingertips  

Tail event driven networks of SIFIs

Cathy Yi-Hsuan Chen, Wolfgang Karl Härdle and Yarema Okhrin

Journal of Econometrics, 2019, vol. 208, issue 1, 282-298

Abstract: The interdependence, dynamics and riskiness of financial institutions are the key features frequently tackled in financial econometrics. We propose a Tail Event driven Network Quantile Regression (TENQR) model which addresses these three aspects. More precisely, our framework captures the risk propagation and dynamics in terms of a panel quantile autoregression involving network effects that are quantified through a time-varying adjacency matrix. To reflect the risk content in stress situations the construction of the adjacency matrix is suggested to include tail events. More precisely we employ the conditional expected shortfall as risk profile. Based on the similarity of the risk profiles we create a positive and a negative network factor, which capture the effects of risk contagion and risk diversification respectively. The developed joint spacings variance ratio test supports the suggested methodology. The TENQR technique is evaluated using the SIFIs (systemically important financial institutions) identified by the Financial Stability Board (FSB). The risk decomposition of the resulting network identifies the systemic importance of SIFIs and thus provides measures for the required level of additional loss absorbency. It is discovered that the positive network effect, as a function of the tail probability level, becomes more profound in stress situations and varies in its impact to SIFIs located in different geographic regions.

Keywords: Systemic risk; Network analysis; Network autoregression; Tail event (search for similar items in EconPapers)
JEL-codes: C01 C14 C58 C45 G01 G15 G31 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jeconom.2018.09.016

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Haili He ().

Page updated 2020-08-14
Handle: RePEc:eee:econom:v:208:y:2019:i:1:p:282-298